Heavy Rain, Worth
- When
- August 6, 4:00 AM CST to August 7, 4:00 AM CST
- Where
- Worth County, 0.5 mi E of Grafton
- Reported by
- CoCoRaHS
- Coordinates
- 43.330, -93.060
CoCoRaHS station in Grafton reported a 24 hour rain total of 3.30 inches.
The thermal ridge continued to keep much of the central CONUS hot in early August, and on the evening of August 6th a front sunk south into northern Iowa. This provided the impetus for convective development that for the most part remained sub severe other than a gust in Kossuth County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The thermal ridge continued to keep much of the central CONUS hot in early August, and on the evening of August 6th a front sunk south into northern Iowa. This provided the impetus for convective development that for the most part remained sub severe other than a gust in Kossuth County. After the initial cluster of thunderstorms passed, additional storms developed along the front and trained across northern Iowa overnight. This resulted in a pocket of heavy rain with over six inches reported in a few locations. Despite the heavy rain, no flash flooding was reported, due at least in part to ongoing drought in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 2:02 AM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 302 AM CDT Sat Aug 6 2022 .DISCUSSION.../Today through Friday/ Issued at 254 AM CDT Sat Aug 6 2022 Key Messages: - Hot and humid today with heat index values pushing 105+. - Active weather later today through Sunday as frontal boundary sags through state. Expansive upper ridging stretches over much of the southern two- thirds of the conus, beneath faster mid-level flow and a series of shortwave troughs near the Canadian border. At the surface a cold front stretches across SD into MN. Southerly flow ahead of the front will keep conditions hot and humid today for most of the state. Temperatures outran guidance by a few degrees Friday and may do so again today given the dry surface conditions and deeper BL mixing. The setup also appears favorable for some locations to make a run at 100 degrees given the 850mb temps, wind direction, and antecedent dry conditions all matching the mean climo of previous 100-degree days at DSM. The heat combined with dewpoints near to above 70 pushes heat index values into advisory criteria for all but our far northern tier of counties, so left the inherited heat advisory for today unchanged. Cold front sags into northern Iowa by late afternoon and evening. Some convection will be ongoing as the front approaches, but should expand in coverage and intensity as upper lift is enhanced by a shortwave trough pushing off the northern Rockies. 00z hi-res model suite disagrees on southerly progression through the evening hours. RAP/HRRR kick out a cold pool and bubble convection central and south by 03-06z, whereas other hi-res models keep convection tied to near the synoptic boundary until the LLJ strengthens late in the night. Deep-layer shear of 30-35 kts may be supportive of a few organized updrafts and a few severe wind gusts in northern Iowa as storms encounter a hot, well-mixed boundary layer. The environment will be more conducive for heavy rainfall as mid to upper level monsoonal moisture wraps around the upper ridge and feeds into the region. PW push to around 2", and steering winds parallel to frontal boundary may lead to training storms across the north. HREF PMM suggests pockets of 3-4+" of rainfall, however the extent of the flash flood threat should be limited by mature crop cover and dry conditions. Lesser rainfall expected further south. Cold front only makes marginal progression on Sunday as the upper shortwave lags behind. This will lead to additional chances for storms through the day, although considerable uncertainty remains w.r.t. timing/coverage in the wake of tonight's the convective activity. If skies clear out highs will once again push into the 90s south of the front, but will not be as hot as today. Upper wave finally kicks the front south of the area on Monday. Some storm activity could linger into the day, mainly south and east. Dry and cooler conditions follow as a Canadian sfc high settles into the region. Western conus ridge steadily amplifies and nudges east through the week, which will push highs back closer to 90 over the back half of next week. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1140 PM CDT Fri Aug 5 2022 VFR conditions prevail this evening into much of Saturday, with winds turning more southerly and becoming slightly breezy into the morning to afternoon. By the late afternoon into the evening, a boundary will move into northern Iowa bringing showers and thunderstorms across KFOD, KMCW, and KALO by 23z. Given uncertainty on exact placement and progression of the boundary, have mainly included VCSH/VCTS mention until details come into better focus over the next few issuances. This boundary will slowly push south into Saturday night eventually impacting KDSM and KOTM around the end of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 9 PM CDT this evening for IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Martin AVIATION...Bury
Hazardous Weather Outlook National Weather Service Des Moines IA 358 AM CDT Sat Aug 6 2022 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-070900- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 358 AM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of central and south central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible tonight. An isolated severe storm with 60 mph winds may occur. Locally heavy rainfall is possible, mainly north of Highway 30. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue Sunday through Monday morning. The overall threat for severe weather is low but locally heavy rainfall remains possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. IAZ004>007-015>017-070900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 358 AM CDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of north central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible this afternoon and overnight. A few severe storms with damaging wind gusts are possible. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms chances continue Sunday and Sunday night with a few areas of heavy rain again possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon and tonight.
The La Crosse radar (KARX), 160 km away, was scanning. The volume nearest the first event began at 09:59 UTC.
16 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
CoCoRaHS station in Grafton reported a 24 hour rain total of 3.30 inches.
Mason City ASOS recorded a 24 hour rainfall total of 3.80 inches.
A 24 hour rainfall total of 3.75 inches.
A 24 hour rainfall total of 3.08 inches.
A personal weather station recorded a 24 hour rainfall total of 6.46 inches. 5.76 inches of that fell after midnight and it was raining at the time of this report.
A 24 hour rainfall total of 3.28 inches.
A personal weather station recorded a 24 hour rainfall total of 6.55 inches. Of that, 5.94 inches fell after midnight and it was still raining at the time of the report.
A 24 hour rainfall total of 3.40 inches.
A 24 hour rainfall total of 4.57 inches.
A 24 hour rainfall total of 3.03 inches.
A 24 hour rainfall total of 4.15 inches.
A 24 hour rainfall total of 4.64 inches.
A 24 hour rainfall total of 4.01 inches.
A 24 hour rainfall total of 5.36 inches.
A 24 hour rainfall total of 4.04 inches.
A 24 hour rainfall total of 4.04 inches.
Wind gust from personal weather station KIALUVER4.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053168, 1053170, 1053171, 1053173, 1053175, 1053176, 1053179, 1053180, 1053181, 1053182, 1053185, 1053186, 1053187, 1053188, 1053190, 1053191, 1053159.